Fetal valproate syndrome (FVS) results from prenatal exposure to valproic acid.
It is characterized by a distinctive facial appearance, a cluster of minor and major anomalies and central nervous system dysfunction.
We describe a 2-month-old male infant with the typical dysmorphic features characteristic of FVS. He had a persistent left superior vena cava draining into a dilated coronary sinus and mild pulmonary hypertension. There was a history of maternal intake of sodium valproate during pregnancy.
Valproic acid (VPA) is a widely used antiepileptic drug and mood stabilizer. It was first introduced for use as an antiepileptic drug in 1964 and is still a commonly used antiepileptic drug (AED) worldwide. A description of the teratogenic effect of the drug was first published in 1980. Since then many potential teratogenic and dysmorphogenic effects of VPA have been reported. We report a case of fetal valproate syndrome (FVS) in a 2-month-old male infant born of an epileptic mother who was taking sodium valproate during pregnancy.
For Case Study and Discussion, read Fetal valproate syndrome in a 2-month-old male infant, NCBI, Ann Saudi Med. 2010 May-Jun; 30(3): 233–235. PMCID: PMC2886875
For Related Posts, see our Tags:
AEDs – Epilepsy – NCBI – Pregnancy
Drugs – Dépakine – Epilim – Topiramate – Valproate
2 thoughts on “Fetal Valproate Syndrome in a Two Month Old Male Infant”